advertisement
Question
Posted by: eUGENE | 2011-02-01

Burning skin sensation

Hi doc

I have had this odd burning skin sensation for about 4 years now. It was triggred by an extremely anxious period in my life and after about 7-8 different AD meds my psychiartrist said that SSRI''s seems to worsen it. He put me on Trepeline 50mg and Rivotril 0.5mg bd.

The thing is that the sensation is mostly under control, but sometimes it comes back, esp in my hands and feet and fact and its very uncomfortable. My internist says he doubts its nerve damage (as I''m pre-diabetic).

My GP increased my trepeline to 75mg and all went well, but now the sensation is back?? I went down to 50mg again but its still there. phoned the gp and he suggests increasing the rivotril to three times a day for two weeks and see what happens.

Could this be the trepeline causing the sensation (as i read that it can cause p neuropathy)? Or could it just be anxiety?

oh yes, and how common is this burning sensation in depressed and anxious people? have you encountered this in your practice before?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

This is fortunately a relatively uncommon sort of problem, but one familiar to any of us who have worked specifically with pain problems. And generally in my experience it does respond better to more old-fashioned antidepressants like Trepiline than to the more modern SSRI's - the benefits are NOT about treating depression in the usual way, but a side-benefit of the older ADs and their type of chemical action.
If there is a local pain clinic or pain specialist, it would be worth seeing such a resource. Some meds also used for bipolar disorder and/or epilepsy can also be helpful, and though Rivotril is used far too often in SA, it could be one of those which might help.
There is if not visible nerve damage, surely a form of nerve dysfunction, to produce such symptoms, as a neurologist would confirm. I have seen such problems in people with diabetes, though not necessarily with "pre-diabetes".
Usually the sort of neuropathy seen with trepiline is not quite of the same type, but do indeed ask your prescribin doc this question.
Such symptoms are not more common in people with anxiety or depression AS SUCH, but of course they are so unpleasant that they might help to cause or worsen anxiety and/or depression, and both anxiety and depression tend to amplify unpleasant symptoms of any kind which one may already have for other reasons.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011-02-01

This is fortunately a relatively uncommon sort of problem, but one familiar to any of us who have worked specifically with pain problems. And generally in my experience it does respond better to more old-fashioned antidepressants like Trepiline than to the more modern SSRI's - the benefits are NOT about treating depression in the usual way, but a side-benefit of the older ADs and their type of chemical action.
If there is a local pain clinic or pain specialist, it would be worth seeing such a resource. Some meds also used for bipolar disorder and/or epilepsy can also be helpful, and though Rivotril is used far too often in SA, it could be one of those which might help.
There is if not visible nerve damage, surely a form of nerve dysfunction, to produce such symptoms, as a neurologist would confirm. I have seen such problems in people with diabetes, though not necessarily with "pre-diabetes".
Usually the sort of neuropathy seen with trepiline is not quite of the same type, but do indeed ask your prescribin doc this question.
Such symptoms are not more common in people with anxiety or depression AS SUCH, but of course they are so unpleasant that they might help to cause or worsen anxiety and/or depression, and both anxiety and depression tend to amplify unpleasant symptoms of any kind which one may already have for other reasons.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement